Alert archive / Nebraska / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 84, NWS North Platte, NE

June 27, 1997Rock County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 27, 1997, 9:37 PM CDT for Rock County, Nebraska. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 27, 1997, 9:37 PM CDT (02:37 UTC)
Expired
Jun 27, 1997, 10:25 PM CDT
In force
48 min
Issued by
NWS North Platte, NE
Area
Whole counties

County Rock County, NE

The radar

The North Platte radar (KLNX), 106 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 9:40 PM CDTHail 1.75Rose, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.6 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 1997-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1948 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 1997-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1948 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
2588 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

289 
WUUS1 KLBF 280237 RRA
SVRLBF
NEC149-280325-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
937 PM CDT FRI JUN 27 1997

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE NE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1025 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTH CENTRAL NEBRASKA

   ...SOUTHERN ROCK COUNTY
 
AT 935 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY NORTH PLATTE
DOPPLER RADAR 20 MILES SOUTHEAST OF AINSWORTH OR 10 MILES NORTHWEST
OF ROSE MOVING EAST AT 25 MPH.

DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED NEAR...
  ROSE                         BY 950 PM CDT
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE STORM IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND
DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.  STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

SLM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:51 PM CDT, 6 hours 46 minutes earlier.

Area forecast discussion, Jun 27, 2:51 PM CDT, 6 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
250 PM CDT FRI JUN 27 1997

TSRA CHANCES CONTINUE TO BE THE MAIN FORECAST CHALLENGE...

HIGH BASED TSRA BEGINNING TO FIRE IN ERN WY AS OF 1830Z AND WITH LOOK AT
12Z SOUNDINGS FROM UNR AND RIW...DRY MICROBURSTS A POSSIBILITY. VISIBLE
SAT PICS SHOWING A GENERAL INCREASE IN TSRA DEVELOPMENT OVER THE FRONTRANGE
...BEHIND THE DRYLINE. CONVECTIVE TEMPS LIKELY BEING REACHED ACROSS NWRN
PANHANDLE WITH CDR AT 95 AT 19Z..SO WOULD EXPECT AT LEAST SOME CU TO DEVELOP
SOON. DRYLINE LOCATED SOMEWHERE BETWEEN CDR/BFF DOWN TO JUST W OF OGA...
ALTHO NO SFC OB FROM SNY TO CONFIRM THIS. ADAP SUGGESTS CAP HOLDING PRETTY
STRONG ACROSS THE CWA E OF PANHANDLE COUNTIES AS WARM AIR IN MID LEVELS
ADVECTS IN.

WEAK CONVERGENCE ALONG DRYLINE AT 18Z PER ADAP WHICH GOES ALONG WITH
SFC CONVERGENCE PROGS FROM NGM AND LITTLE OR NO FRONTOGENETIC FORCING IN
850-700 MB LAYER. HOWEVER...MODIFIED LBF SOUNDING FOR LOW 90S TEMP AND
MID 60S DEW POINT YIELDED 4000+ J/KG CAPE AND LI OF -9...WITH LITTLE OR
NO CAP. BUT WITH WARM AIR ADVECTION ALOFT...CAP LIKELY TO BE CLOSER TO THAT
SHOWN BY ADAP. WITH THE CONVERGENCE ALONG THE TROF WEAK...WILL BANK
ON THE CAP HOLDING AND WILL ONLY GO WITH ISOLD OR MAYBE 20 POPS FOR WEST OF
A VTN TO LBF LINE FOR TONIGHT. SAT NITE LOOKS TO BE NEARLY A REPEAT OF TODAY
AS ETA 2M DATA SUGGESTS DRYLINE TO RETREAT TO THE W OVERNIGHT...THEN SLIDE
EWD DURING THE DAY. SFC PROGS FROM ALL MODELS HAVE COLD FRONT STALLING ACROSS
WRN SD IN TO SERN WY...BUT MAY WAFFLE A BIT DEPENDING ON AMOUNT OF CONVECTION
ALONG IT TONIGHT. CONVERGENCE PROGGED TO BE BETTER ALONG TROF/DRYLINE TOMORROW
THO...SO WILL BOOST POPS A BIT ESPECIALLY NRN ZONES AS PER SWODY2.

FOR TEMPS....WITH FRONT REMAINING TO THE WEST...LIKE THE IDEA OF PERSISTENCE
FOR MAXES AND WARM MINS BASED ON HIGH DEW POINTS. A FEW MORE CLOUDS ON SUNDAY
MAY LIMIT HEATING SOME. GUIDANEC VALUES CLOSE FROM FWC/FAN AND GENERALLY
WONT STRAY TOO FAR. WITH INCREASE IN CLDS W...PC WILL BE NEEDED IN SWRN ZONES
TONIGHT AS WELL.
LAST LOK AT KCYS 88D LEADS ME TO THINK THAT ERN PANHANDLE COUNTIES SHOULD
BE IN A ZONE BY THEMSELVES AS CONVECTION MOVES INTO WRN PANHANDLE...WITH
30 POPS (OR JUST SCT EVE) IN ORDER. WILL STICK WITH PREVIOUS THINKING ELSEWHERE.
LBF UU 060/093/061/088 2121     VTN UU 062/096/062/089 2122
OGA UU 062/094/063/090 2121     ONL UU 064/092/064/093 -122
IML UU 062/093/063/089 2121
...............................STOPPKOTTE

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 8:19 PM CDTSevere Thunderstorm WarningLBFArthur, Grant, Hooker46 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.